The original validated endoscopic index for Crohn's disease, scoring deep and superficial ulceration and the extent of diseased and ulcerated surface across segments.
What is scored
The calculator collects 2 items:
Global: Ulcerated Stenosis
Global: Non-ulcerated Stenosis
Any item left blank stops the score being calculated — an incomplete form never reports as remission.
Interpretation
< 3
Remission
3 to < 9
Mild
9 to < 12
Moderate
≥ 12
Severe
Bands as implemented in IBD Care. A band is a description of the score, not an instruction.
Limitations
Time-consuming and complex enough that it was largely replaced by the SES-CD in routine use. It requires familiarity with the data-collection procedure to be reproducible, and like the SES-CD it describes mucosa only.
References
Mary JY, Modigliani R. Development and validation of an endoscopic index of the severity for Crohn's disease: a prospective multicentre study. Groupe d'Etudes Therapeutiques des Affections Inflammatoires du Tube Digestif (GETAID). Gut 1989;30:983-9. PMID 2668130. doi:10.1136/gut.30.7.983
Content last reviewed 2026-10-10. References were resolved against PubMed, a service of the US National Library of Medicine, which does not endorse this site.
Use the calculator
Crohn's Disease Endoscopic Index of Severity is implemented as an interactive calculator in IBD Care, with its full guidance and scoring bands.